Alert archive / Kansas / Freeze Warnings in 2014

Freeze Warning 1, NWS Wichita, KS

April 13, 201420 counties in Kansas

NWS Wichita, KS issued this freeze warning at Apr 13, 2014, 4:38 PM CDT for 20 counties in Kansas. It took effect at Apr 14, 2014, 4:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2014, 4:38 PM CDT (21:38 UTC)
In effect from
Apr 14, 2014, 4:00 AM CDT
Expired
Apr 14, 2014, 9:00 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
1.1
Supercell composite
13.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this freeze warning went out at Apr 13, 4:12 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 13, 4:12 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT SUN APR 13 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 405 PM CDT SUN APR 13 2014

VERY ACTIVE WEATHER CONTINUES. STRONG SURFACE FRONT WILL CONTINUE
TO BLAST ACROSS THE AREA ABRUPTLY ENDING SPRING/EARLY SUMMER
WEATHER WITH ONE LAST TASTE OF WINTER. SOLID ADVISORY WINDS WILL
PERSIST INTO TONIGHT IN WAKE OF THE FRONT...AS SEVERE THREAT WANES
IN SOUTHEAST KS. MINIMAL CHANCES FOR PRECIPITATION EARLY THIS
EVENING WEST OF I-35...BUT CHANCES WILL PICK UP DURING THE NIGHT
AS ELEVATED BAROCLINIC ZONE MOVES THROUGH...AIDED BY INCREASINGLY COLD
AIR ALOFT/UPPER TROUGH PASSAGE. ANTICIPATE GOOD CHANCE FOR LIGHT
SNOW OVER GOOD CHUNK OF AREA...BUT COMBO OF LIGHT RATES AND WARM
SURFACE TEMPERATURES SHOULD LIMIT ACCUMULATIONS TO GRASSY AREAS.
WITH TEMPERATURES DROPPING AT OR BELOW FREEZING HAVE UPGRADED
WATCH TO FREEZE WARNING...ALTHOUGH TEMPERATURES ARE MARGINAL
ACROSS THE SOUTH.

TUE-WED:

PRECIPITATION WILL LIKELY BE ONGOING...BUT SHIFTING EAST DURING
THE DAY. TEMPERATURES WILL REMAIN WELL BELOW NORMAL. WITH SKIES
CLEARING...APPEARS TO BE VERY GOOD CONDITIONS FOR RADIATIONAL
COOLING TUE NIGHT. GIVEN HIGH CONFIDENCE OF WELL BELOW FREEZING...
HAVE UPGRADED TO FREEZE WARNING TOMORROW NIGHT AS WELL. RETURN
FLOW RAPIDLY RETURNS ON WED...WITH TEMPERATURES REBOUNDING ACROSS
THE WEST...ESPECIALLY WITH THE SOUTHWEST DOWNSLOPE FLOW AHEAD OF
FRONT.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 405 PM CDT SUN APR 13 2014

LITTLE CHANGE TO INITIALIZATION GRIDS. STILL SEEING SOME DIFFERENCES IN
TIMING OF COLD FRONT BETWEEN GFS/ECWMF ON THU-FRI..BUT BOTH PORTEND
CHANCES OF PRECIPITATION AND COLDER TEMPERATURES SOMETIME IN
THU-FRI TIME FRAME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1239 PM CDT SUN APR 13 2014

ANTICIPATE NUMEROUS SHOWERS/THUNDERSTORMS GENERALLY EAST OF I-135
THIS AFTERNOON...AS A STRONG COLD FRONT BLASTS SOUTHEAST ACROSS
THE REGION. STRONGEST ACTIVITY WILL BE CAPABLE OF LARGE
HAIL AND STRONG/SEVERE ERRATIC WINDS. FRONT AND ASSOCIATED
THUNDERSTORMS SHOULD EXIT SOUTHEAST KS AROUND 00Z. IN WAKE OF THE
FRONT...VERY STRONG NORTHWEST WINDS WILL SPREAD SOUTHEAST...ALONG
WITH HIGH IFR TO LOW MVFR CIGS. AS MAIN UPPER SYSTEM PULLS
OUT OVERNIGHT...SHOULD EVEN SEE AREAS OF LIGHT SNOW DEVELOP FROM
WEST TO EAST LATER TONIGHT INTO MONDAY MORNING...WITH LIGHT
ACCUMULATIONS POSSIBLE ACROSS A GOOD CHUNK OF THE AREA.

ADK

&&

.FIRE WEATHER...
ISSUED AT 405 PM CDT SUN APR 13 2014

ELEVATED FIRE DANGER WITH GUSTY WINDS TONIGHT WILL BE OFFSET BY
PRECIPITATION CHANCES. NEXT SERIOUS THREAT WILL BE WITH RETURN
FLOW THAT DEVELOP ON TUE/WED AFTERNOON AND EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    31  46  26  60 /  40  40   0   0
HUTCHINSON      30  45  25  60 /  50  30   0   0
NEWTON          30  44  26  59 /  50  30   0   0
ELDORADO        31  45  26  58 /  40  50   0   0
WINFIELD-KWLD   32  47  25  60 /  40  50   0   0
RUSSELL         30  47  23  64 /  30  10   0   0
GREAT BEND      30  46  23  63 /  30  10   0   0
SALINA          32  46  24  62 /  30  10   0   0
MCPHERSON       30  45  24  61 /  40  20   0   0
COFFEYVILLE     35  46  26  58 /  50  30   0   0
CHANUTE         33  44  24  57 /  50  50   0   0
IOLA            32  43  24  56 /  50  50   0   0
PARSONS-KPPF    34  45  25  57 /  50  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 11 PM MONDAY TO 9 AM CDT TUESDAY FOR KSZ032-
033-047>053-067>072-082-083-091>096-098>100.

FREEZE WARNING FROM 4 AM TO 9 AM CDT MONDAY FOR KSZ032-033-
047>053-067>071-082-083-091>094.

WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ032-033-047>052-
067-068-082-083-091-092.

&&
Hazardous weather outlook, Apr 13, 1:15 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
115 PM CDT SUN APR 13 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141815-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
115 PM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...GENERALLY EAST OF INTERSTATE 135. THE PRIMARY THREATS
WILL BE LARGE HAIL UP TO ABOUT GOLFBALL SIZE...AND 60 TO 70 MPH
WINDS.

STRONG NORTHERLY WINDS WILL SPREAD SOUTH IN WAKE OF THE COLD
FRONT. PLEASE SEE THE LATEST WIND ADVISORY FOR MORE DETAILS.

VERY HIGH GRASSLAND FIRE DANGER IS LIKELY TODAY AHEAD OF THE
FRONT...BUT THIS THREAT WILL SUBSIDE ONCE THE RAIN AND
THUNDERSTORMS BEGIN...AND ALSO IN THE COLD AIR BEHIND THE FRONT.

LIGHT SNOW ACCUMULATIONS ARE POSSIBLE LATE TONIGHT GENERALLY
ALONG AND NORTH OF HIGHWAY 50...MAINLY ON GRASSY SURFACES.

NEAR TO BELOW FREEZING TEMPERATURES ARE LIKELY OVERNIGHT OVER
CENTRAL KANSAS...POSSIBLY THREATENING YOUNG OR SENSITIVE
VEGETATION. PLEASE SEE THE LATEST FREEZE WATCH FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL BE POSSIBLE EARLY MONDAY OVER PORTIONS OF SOUTH CENTRAL
KANSAS BEFORE DAYTIME TEMPERATURES RISE. LIGHT ACCUMULATIONS ARE
POSSIBLE ON GRASSY SURFACES.

COLD AIR WILL PERSIST INTO TUESDAY...WITH TEMPERATURES EXPECTED
TO DROP INTO THE LOW TO MID 20S MONDAY NIGHT THREATENING SENSITIVE
VEGETATION. PLEASE SEE THE LATEST FREEZE WATCH FOR MORE
INFORMATION.

THE GRASSLAND FIRE DANGER WILL BE VERY HIGH ON MONDAY...WITH VERY
HIGH TO EXTREME ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON GENERALLY
EAST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Apr 13, 3:53 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     YATES CENTER            37.87N 95.74W
04/13/2014  E70 MPH          WOODSON            KS   LAW ENFORCEMENT

&&

CDJ
Local storm report, Apr 13, 4:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     3 E YATES CENTER        37.87N 95.69W
04/13/2014  E60.00 MPH       WOODSON            KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Apr 13, 4:14 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     4 NW IOLA               37.97N 95.45W
04/13/2014  E60 MPH          ALLEN              KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Apr 13, 4:19 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     9 NE IOLA               38.02N 95.28W
04/13/2014  E60 MPH          ALLEN              KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Apr 13, 4:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     CANEY                   37.01N 95.93W
04/13/2014  E60 MPH          MONTGOMERY         KS   TRAINED SPOTTER

            SPOTTER ALSO REPORTED A FEW SMALL TREE LIMBS KNOCKED
            DOWN.

&&

CDJ
Local storm report, Apr 13, 4:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     INDEPENDENCE AIRPORT    37.15N 95.78W
04/13/2014  M63 MPH          MONTGOMERY         KS   AWOS

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:58 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice47 min
Apr 13, 3:30 AM CDTSpecial Weather StatementICTNeosho30 min
Apr 13, 4:17 AM CDTFreeze WatchICTBarton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more12 hr
Apr 13, 4:17 AM CDTFreeze WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more12 hr
Apr 13, 11:34 AM CDTSpecial Weather StatementICTWoodson26 min
Apr 13, 12:01 PM CDTSpecial Weather StatementICTMarion44 min
Apr 13, 12:54 PM CDTSpecial Weather StatementICTHarvey36 min
Apr 13, 12:58 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick47 min
Apr 13, 1:22 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick38 min
Apr 13, 1:34 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk41 min
Apr 13, 2:09 PM CDTSpecial Weather StatementICTButler36 min
Apr 13, 2:12 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood48 min
Apr 13, 2:49 PM CDTSpecial Weather StatementICTGreenwood26 min
Apr 13, 2:56 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood64 min
Apr 13, 3:02 PM CDTSevere Thunderstorm WarningICTChase, Greenwood, Woodson58 min
Apr 13, 3:13 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley47 min
Apr 13, 3:17 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson43 min
Apr 13, 4:00 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson45 min
Apr 13, 4:14 PM CDTSevere Thunderstorm WarningICTChautauqua, Labette, Montgomery61 min
Apr 13, 4:38 PM CDTFreeze WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more40 hr
Apr 13, 4:56 PM CDTSevere Thunderstorm WarningICTLabette, Neosho, Wilson49 min

Nearby

Freeze Warnings in Kansas, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.